Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Lincoln, IL

April 1, 2024Christian County, Macon County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 1, 2024, 6:34 PM CDT for Christian County, Macon County, Shelby County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2024, 6:34 PM CDT (23:34 UTC)
Expired
Apr 1, 2024, 7:00 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Macon County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 6:37 PM CDTHAIL 1.253 Nw Assumption, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KILX 012334
SVRILX
ILC021-115-173-020000-
/O.NEW.KILX.SV.W.0049.240401T2334Z-240402T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
634 PM CDT Mon Apr 1 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Christian County in central Illinois...
  Northwestern Shelby County in central Illinois...
  Southwestern Macon County in central Illinois...

* Until 700 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located over Stonington,
  or 9 miles northeast of Taylorville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Moweaqua and Blue Mound around 640 PM CDT.
  Macon around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for central
Illinois.

&&

LAT...LON 3950 8917 3965 8929 3984 8888 3961 8881
TIME...MOT...LOC 2334Z 239DEG 29KT 3962 8915 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
2 follow-up statements
796 
WWUS53 KILX 012349
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
649 PM CDT Mon Apr 1 2024

ILC021-115-173-020000-
/O.CON.KILX.SV.W.0049.000000T0000Z-240402T0000Z/
Christian-Shelby-Macon-
649 PM CDT Mon Apr 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL CHRISTIAN...NORTHWESTERN SHELBY AND SOUTH CENTRAL
MACON COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Moweaqua, or 14
miles north of Pana, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Christian, northwestern Shelby and south central Macon
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8911 3963 8919 3978 8890 3961 8882
TIME...MOT...LOC 2349Z 259DEG 28KT 3959 8898 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
225 
WWUS53 KILX 020002
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
702 PM CDT Mon Apr 1 2024

ILC021-115-173-020011-
/O.EXP.KILX.SV.W.0049.000000T0000Z-240402T0000Z/
Christian-Shelby-Macon-
702 PM CDT Mon Apr 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHRISTIAN...
NORTHWESTERN SHELBY AND SOUTH CENTRAL MACON COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until midnight CDT for central
Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
north central Shelby and southeastern Macon counties. 

&&

LAT...LON 3952 8911 3963 8919 3978 8890 3961 8882
TIME...MOT...LOC 0001Z 239DEG 29KT 3963 8889 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:20 PM CDT, 14 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
  • Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
  • Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
  • Near-freezing temperatures are forecast Wednesday through Friday nights.
  • Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 6:20 PM CDT, 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
620 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are expected this afternoon and
  tonight with severe storms possible area-wide. An Enhanced Risk
  for thunderstorms exists for the southern half of central IL
  tonight.

- Rainfall of 1-3" is expected across central IL with a 20% chance
  of over 3" of rain tonight.

- Tuesday night through Wednesday night, snow showers are expected
  mainly north of Lincoln. There is a 50% chance for 0.5" of snow
  accumulations, mainly on grassy surfaces.

- Near-freezing temperatures are forecast Wednesday through Friday
  nights.

- Southwest winds will gust to 35 to 45 mph on Tuesday across
  east-central IL. Northwest winds with gusts to 35 to 45 mph are
  expected area-wide on Wednesday.

&&

.DISCUSSION...
Issued at 318 PM CDT Mon Apr 1 2024

The warm front has been slowing making progress northward today
and currently runs east-west from just south of Jacksonville to
just south of Paris. Despite some storms producing outflow
already and nudging front southward near SPI, expect the front to
surge northward over the next few hours to be near PIA-BMI-DNV by
6 PM.

Expect thunderstorms to increase in coverage, especially in the
vicinity of the warm front, by late afternoon. With effective
shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front,
severe storms are quite favorable. While models have storms off
and on this afternoon, the most organized (exhibiting high updraft
helicity) look to be most favored around 6 pm or later. Central
IL south of Jacksonville to Paris is currently in an Enhanced
Risk...with a Slight Risk north of that to Macomb to Bloomington
and east to the IN border. With storms likely firing in the
vicinity of the front and moving generally eastward, multiple
rounds of storms are possible over central IL late today and
tonight. Storms to the west may grow upscale into a line of storms
later in the night and push east across central IL eventually.
The hires models indicate a reasonable worst case scenario (LPMM)
being a swath of 3-4" of rain east-west across central IL centered
over Lincoln/Springfield, with locally higher amounts. This
supports a Flash Flood Watch that has been issued through 1 PM
tomorrow.

The surface low moves through the area late tonight, with another
round of showers/storms late in the morning and through the
mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over
50 kts of deep shear once again. Currently, a Marginal Risk for
severe weather exists in the eastern counties for Tuesday ahead
of the cold front, which should clear the southeastern zones by
late afternoon. Southwest winds will be strong tomorrow ahead of
the cold front in the east as well, where a Wind Advisory may be
needed.

Tuesday night, expect the front to usher in some rather cold air,
-6C at 850 mb. The low will be in lower MI come Wednesday morning,
 with rain/snow wrapping around the low in a backside
 TROWAL...possibly bringing some light snow accumulations to the
 northern parts of central IL including the Peoria and BloNo
 areas. Have kept accumulations rather light for now, but the
 potential exists for up to an inch of snow late Tues night/early
 Wed morning. The snow combined with gusty northwest winds may
 make for significant change in the weather for the commute on
 Wednesday morning.

The wrap-around precipitation should end late Wednesday night
across the area but another chilly day is on tap for Thursday
(similar to Wednesday with highs in the mid 40s). An upper ridge
then moves into the area for Saturday, ahead of another upper low
that will move east into the plains states. Showers and storms
will return to the area for Sunday, with highs near 70 back in the
area by Monday.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 620 PM CDT Mon Apr 1 2024

The TAFs for the 00Z issuance highlight an area of showers and
thunderstorms that will intensify over the next couple of hours.
We currently see an area of light rain/showers across central IL.
But expect thunderstorms to increase in the vicinity of this area
of precipitation. Expect periods of showers and storms through the
night tonight, with the best chance for thunder coming early,
through 06Z. Will amend to add TS to TAFs later in 2-3 hours if
models and trends support TS at specific terminals. Expect IFR
conditions to return tonight as well in the areas that have
improved. Winds will pick up in the afternoon tomorrow as well,
with gusts to 30 kts possible. Will add to later TAFs as
certainty increases.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for ILZ037-038-041>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 1, 3:32 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Mon Apr 1 2024

ILZ027>031-036>038-022045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Multiple rounds of scattered thunderstorms are expected this
evening into tonight. A few of the storms will be capable of
producing hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ040>053-022045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe weather is possible during the afternoon and evening, with
large hail and damaging wind gusts the primary risks. An isolated
tornado cannot be ruled out near and south of the I-72 corridor. In
addition, rainfall amounts of 1 to 3 inches through tonight could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

ILZ054>057-061>063-066>068-071>073-022045-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon and tonight.
Severe weather is possible, with large hail, damaging winds, and a
few tornadoes possible. In addition, rainfall amounts of 1 to 3
inches through tonight may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of severe weather is possible Tuesday, late morning
into the afternoon, with large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into tonight.

Erwin

In the hours before

Special weather statement, Apr 1, 1:01 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
101 PM CDT Mon Apr 1 2024

ILZ047-049-050-011830-
Scott-Morgan-Cass-
101 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT...
SOUTHEASTERN CASS AND NORTH CENTRAL MORGAN COUNTIES THROUGH 130 PM
CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arenzville, or 9 miles northwest of Jacksonville, moving northeast at
55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Virginia, Ashland, Chapin, Arenzville, Literberry, Philadelphia, and
Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 9040 3985 9049 4009 9003 4002 9000
      3988 9000
TIME...MOT...LOC 1801Z 240DEG 46KT 3983 9035

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Shimon
Local storm report, Apr 1, 1:42 PM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
142 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Rain             2 WSW Henry             41.10N 89.38W
04/01/2024  M1.11 Inch       Marshall           IL   Cocorahs

            Cocorahs station IL-MH-5 Henry 1.4 SW.

1045 AM     Rain             Henry                   41.11N 89.36W
04/01/2024  M1.10 Inch       Marshall           IL   Public

&&
Local storm report, Apr 1, 2:30 PM CDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
230 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Lightning        Metamora                40.79N 89.36W
04/01/2024                   Woodford           IL   Emergency Mngr

            Lightning struck and damaged building by
            Metamora Golf Course. Power Outage.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Logan, Macon52 min
Mar 31, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMacon, Moultrie, Piatt50 min
Mar 31, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Douglas, Moultrie, Piatt55 min
Mar 31, 9:08 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar33 min
Apr 1, 10:24 AM CDTFlood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 22 more20 hr
Apr 1, 1:01 PM CDTSpecial Weather StatementILXCass29 min
Apr 1, 6:40 PM CDTSevere Thunderstorm WarningILXChristian35 min
Apr 1, 6:48 PM CDTFlash Flood WarningILXChristian3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.